0
Abstract: Case Reports |

Gemcitabine Pulmonary Toxicity FREE TO VIEW

Ognjen Gajic, MD
Author and Funding Information

Mayo Clinic, Rochester, MN


Chest


Chest. 2003;124(4_MeetingAbstracts):244S-245S. doi:10.1378/chest.124.4_MeetingAbstracts.244S
Text Size: A A A
Published online

INTRODUCTION:  Gemcitabine is a newer pyrimidine analog that has been increasingly used in the chemotherapy of solid tumors. During the initial studies it appeared to have a favorable side-effect profile with a dose-limited marrow suppression being the most important toxicity[1]. While mild dyspnea was common(∼10%), serious pulmonary toxicity was thought to be unusual. With a more frequent use of Gemcitabine in clinical practice there have been reports of severe acute lung injury (ALI) temporally related to a Gemcitabine use[23]. Here we describe a case of a 77-year-old woman who presented with severe ALI during treatment with Gemcitabine for metastatic breast carcinoma.

CASE PRESENTATION:  A 77-year-old woman presented with progressive dyspnea after the 3rd cycle of Gemcitabine treatment in the setting of metastatic breast carcinoma. Three days earlier she was admitted to a local hospital with fever and dyspnea. She was given levofloxacin for E.coli bacteriuria. Over the next two days her condition deteriorated and she was transferred to a tertiary center. Her past history was significant for mastectomy, local radiation and tamoxifen 1yr earlier. On admission to our hospital, she was in moderate respiratory distress using accessory respiratory muscles. Her vital signs were as follows: T 102F, BP 130/65, HR 110, RR 32. She was maintaining adequate oxygen saturation on 100% FiO2 via mask. A few inspiratory crackles were present at both bases. Heart sounds were unremarkable and there was no jugular venous distension or peripheral edema. After a brief trial of noninvasive positive pressure ventilation endotracheal intubation was performed and mechanical ventilation started. Arterial blood gas measurement revealed significant hypoxemia with PaO2/FiO2 ratio of 109. Portable CXR (Figure 1) demonstrated bilateral infiltrates without significant increase in cardiac size or vascular pedicle width consistent with non-cardiogenic pulmonary edema. Computerized tomography of the chest demonstrated upper lobe predominance of alveolar and course interstitial infiltrates (Figure 2). Urgent bronchoscopy was performed to rule out infectious etiology. Bronchoalveolar lavage fluid, blood and urine culture did not reveal specific causative organism to suggest infectious etiology. The findings on transbronchial biopsy were consistent with diffuse alveolar damage with prominent hyaline membranes and type 2 pneumocyte proliferation (Figure 3). The patient was treated with protective ventilatory strategy and immediately started on systemic corticosteroid therapy for probable drug-induced acute lung injury. Over the next several days her condition rapidly improved. She was weaned from mechanical ventilation and discharged home after a total of two weeks in the hospital (Figure 4).DISCUSSION: We presented a case of ALI in a setting of gemcitabine chemotherapy. Clinical course, radiologic and pathologic characteristics, rapid response to corticosteroids and the absence of other potential causes are suggestive of drug-induced ALI. Clinical and pathologic characteristics are similar to a lung injury caused by an older pyrimidine analog, cytarabine, which is known to cause ALI in up to 30% of patients treated with high dose[1]. The exact frequency of gemcitabine associated ALI is not known. Associated clinical factors are previous radiation or chemotherapy and older age[1]. Lung biopsy features diffuse alveolar damage with type2 cell proliferation[4]. Radiologic findings consist of asymmetric bilateral ground glass infiltrates[5]. Clinical course is variable with rapid response to systemic corticosteroid treatment in many patients(Figure 4)[56].

CONCLUSION:  Gemcitabine toxicity should be strongly considered in differential diagnosis of acute lung injury in the immunocompromised patient. Rapid diagnostic work up(including bronchoscopy) is necessary to exclude infectious etiology enabling early corticosteroid treatment which appears to be highly effective.

DISCLOSURE:  O. Gajic, None.

Monday, October 27, 2003

4:15 PM - 5:45 PM

References

Gupta N, et al.Am J Clin Oncol.2002;25:96. [CrossRef]
 
Linskens RK, et al.Neth J Med.2000;56:232. [CrossRef]
 
Stern JB, et al.Rev Mal Respir.2002;19:253
 
Marruchella A, et al.Eur Resp J.1998;11:504. [CrossRef]
 
Boiselle PM, et al.J Comput Assist Tomogr.2000;24:977. [CrossRef]
 
Vander Els N, et al.Chest.1998;114:1779. [CrossRef]
 

Figures

Tables

References

Gupta N, et al.Am J Clin Oncol.2002;25:96. [CrossRef]
 
Linskens RK, et al.Neth J Med.2000;56:232. [CrossRef]
 
Stern JB, et al.Rev Mal Respir.2002;19:253
 
Marruchella A, et al.Eur Resp J.1998;11:504. [CrossRef]
 
Boiselle PM, et al.J Comput Assist Tomogr.2000;24:977. [CrossRef]
 
Vander Els N, et al.Chest.1998;114:1779. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543